The increased availability of illicitly-produced fentanyl, fentanyl-compounds, and fake pills is an emerging and ongoing threat to public health and safety. In 2019, there were 13 fentanyl-related deaths in Marin County, more than all prior years combined. Similar increases are being seen regionally.
Some fentanyl overdoses occur among people who are aware that they are using fentanyl. However, an increasing number of suspected fentanyl overdoses occur among persons using other substances, including cocaine and methamphetamine. In Marin County, the majority of toxicology reports related to fentanyl overdoses include other substances. Many who use stimulants are unaware of the emergence of fentanyl-laced compounds in the Bay Area drug supply and of the powerful potency of fentanyl. In addition, many opioid pills, which are made to look like real prescription medications, are now made by counterfeiting organizations and may contain fentanyl.
Death from fentanyl toxicity can be more rapid than from other opioids, and overdoses may require more naloxone for reversal than other opioids – prompt peer response is essential. In addition, there are concerns regarding the increase in synthetic opioid and fentanyl derivatives that may be longer acting and may not be detected in routine urine toxicology screens.
Actions Requested of Clinicians
1. EDUCATE patients with a history of substance use or who access any illicit drugs on the risks of fentanyl. This includes patients who use opioids, methamphetamine, heroin, cocaine, prescription-like pills that are not prescribed by a health care provider and not dispensed by a pharmacy, and others.
a) Prescribe and dispense naloxone to stimulant users as well as opioid users. The majority of Marin County pharmacies furnish naloxone without a prescription. Patients and peers of people at risk should be encouraged to keep the medicationwith them at all times.
c) Initiate or refer patients with substance use disorder to treatment. A Substance Use Disorder Provider Directory is available in several languages from Marin County Behavioral Health and Recovery Services (www.MarinHHS.org/Substance-Use-Services or 1-888-818-1115).
2. TREAT patients immediately with naloxone as clinically indicated for suspected overdose. If fentanyl is suspected, repeated doses may be needed. Many urine toxicology screening tests do not detect synthetic opioids such as fentanyl. Treat with naloxone when patients exhibit signs of opioid overdose even if they reportedly only used stimulants.
3. REPORT suspected and confirmed fentanyl overdose cases to Marin County Public Health at (415) 473-4163. Include patient’s name, date of birth, age, and address of residence, and the name and contact information of the individual initiating the report.
Matthew D. Willis, MD, MPH